Idaho, 2009

Flash Flood and Damaging Wind in Idaho, July 3, 2009

July 3, 2009 · NWS PIH · 2 events in 2 counties and zones

Severe convective weather on July 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Severe convective weather on July 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 3, 1:18 PM MST, 42 minutes earlier.

Area forecast discussion, Jul 3, 1:18 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
218 PM MDT FRI JUL 3 2009

.DISCUSSION...MONSOON MOISTURE COTINUES TO FLOW INTO ID TODAY. A
MINOR WAVE IN THE SW FLOW SHOWS UP OVER NRN NV ON THE WV LOOP. TSTMS
DEVELOPING THS AFTN IN THE DESTABILIZING AIRMASS OVER THE MTNS.
COVERAGE SHOULD CONTINUE TO INCREASE INTO THE EVENING HOURS. PW
VALUES RUNNING OVER 0.9 IN ACCORDING TO NAM BUFR SOUNDINGS...SO
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SOME OF THE TSTMS. SOME
RADAR INDICATIONS OF SMALL HAIL IN THE TSTMS.

UPPER RIDGING BEGINS TO DOMINATE ON SATURDAY...BUT LINGERING MONSOON
MOISTURE WILL BRING THE THREAT FOR AFTN/EVE TSTMS AGAIN. TSTM
CHANCES DECREASE BY SUNDAY AS THE RIDGE BUILDS. BY TUE...A BROAD
UPPER TROF MOVES INTO THE W COAST...WHICH STRENGTHENS THE SW FLOW
OVER ID. GFS NOT SHOWING MUCH MONSOON MOISTURE...SO ONLY EXPECTING
ISOLD TSTMS IN THE CEN MTNS THRU THE REST OF THE FCST PERIOD. HEDGES
&&

.AVIATION...THUNDERSTORMS HAVE DEVELOPED IN THE LAST HOUR...ALTHOUGH
FEW SHOWERS OUTSIDE THE STORM CELLS.  STRONG CAPE AND STRONGLY
NEGATIVE LIFTED INDICES LINGER UNTIL LATE TONIGHT...THUS HAVE GONE
LONGER THAN NORMAL WITH -TSRA AND KEPT RAIN SHOWERS THROUGH OUT THE
NIGHT PERIOD.  A WIND SHIFT TO THE WEST SHOULD DRY AND STABILIZE THE
ATMOSPHERE ON SAT.  STILL NOT EXPECTING SIGNIFICANT WIND OUTSIDE OF
-TSRA OR ANY CEILING/VISIBILITY PROBLEMS...AGAIN OUTSIDE OF -TSRA.
AT THIS TIME...COVERAGE NOT EXPECTED TO INTRODUCE TEMPO GROUPS FOR
THUNDERSTORMS AND HAVE LEFT IT AS VCTS.  MESSICK

&&

.FIRE WEATHER...SUBTROPICAL MOISTURE STILL OVER THE FORECAST AREA
AND SHOULD LINGER FOR ANOTHER 36 HOURS.  AN EVENTUAL WIND SHIFT TO
THE WEST EITHER SAT AFTERNOON OR SAT NIGHT WILL DRY AND STABILIZE
THE ATMOSPHERE.  WIND ALSO EXPECTED TO INCREASE AS AN UPPER LEVEL
TROUGH MOVES IN FROM THE WEST.  BY MON...PRECIP THREAT GOES TO NEAR
ZERO AND TEMPERATURES WITH THE INCOMING LOW DROP.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 3, 3:17 AM MST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
417 AM MDT FRI JUL 3 2009

IDZ017>025-031-032-041030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
417 AM MDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE IS EXPECTED TO TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS TODAY THROUGH THIS EVENING. SOME OF THESE STORMS MAY
BE STRONG AND COULD PRODUCE HEAVY DOWNPOURS...SMALL HAIL AND WIND
GUSTS TO 50 MPH. ACTIVITY IS EXPECTED TO WEAKEN AND BECOME
ISOLATED OVERNIGHT.

THE SNAKE RIVER AT BLACKFOOT REMAINS JUST BELOW FLOOD STAGE. HEAVY
RAINFALL IS POSSIBLE TODAY AND MAY AGGRAVATE ALREADY HIGH WATER LEVELS.
CONTINUE TO MONITOR THE LATEST FORECASTS FOR UPDATES ON THIS SITUATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE FOURTH OF
JULY. THE BEST CHANCES FOR PRECIPITATION WILL BE IN THE SOUTHERN
AND EASTERN HIGHLANDS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE IN THESE AREAS. ACTIVITY WILL WEAKEN AND BECOME ISOLATED
IN THE EVENING HOURS. DRIER WEATHER IS EXPECTED FOR THE FIRST HALF
OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jul 3, 12:54 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
154 PM MDT FRI JUL 3 2009

IDZ032-032045-
CUSTER ID-BUTTE ID-
154 PM MDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  WEST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 245 PM MDT

AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LOST RIVER..MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN BUTTE COUNTY...
  RURAL SOUTHEASTERN CUSTER COUNTY...

LAT...LON 4378 11328 4356 11337 4356 11340 4369 11372
      4380 11365
TIME...MOT...LOC 1954Z 277DEG 8KT 4370 11353

HEDGES
Local storm report, Jul 3, 1:28 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
228 PM MDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             3 S ARCO                43.60N 113.31W
07/03/2009  E0.50 INCH       BUTTE              ID   TRAINED SPOTTER

0227 PM     HAIL             3 S ARCO                43.60N 113.31W
07/03/2009  M0.50 INCH       BUTTE              ID   TRAINED SPOTTER

&&

PANGEL
Special weather statement, Jul 3, 1:37 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
237 PM MDT FRI JUL 3 2009

IDZ020-032-032130-
BUTTE ID-
237 PM MDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 330 PM MDT

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ARCO..MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   CENTRAL INL...

LAT...LON 4381 11278 4347 11282 4359 11334 4379 11335
TIME...MOT...LOC 2037Z 276DEG 11KT 4365 11324

HEDGES

The radar

The Pocatello radar (KSFX), 150 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Blaine

When
July 3, 2:00 PM MST to 6:00 PM MST
Where
Blaine County, Ketchum to 2 mi N of Ketchum
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
43.680, -114.370

Heavy rain from a thunderstorm caused a mudslide over the Castle Rock burn area causing Warm Springs Road to be closed. The mud was 2 feet deep and 30 feet wide on the road.

Thunderstorm Wind, Bonneville

When
July 3, 3:05 PM MST to 3:15 PM MST
Where
Bonneville County, 15 mi WNW of Idaho Falls
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.563, -112.307

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191459, 191458.